Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS San Diego, CA

September 10, 2011Orange County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 10, 2011, 7:37 AM PDT for Orange County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2011, 7:37 AM PDT (14:37 UTC)
Expired
Sep 10, 2011, 8:00 AM PDT
In force
23 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 33 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 2.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS56 KSGX 101437
SVRSGX
CAC059-101500-
/O.NEW.KSGX.SV.W.0015.110910T1437Z-110910T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
737 AM PDT SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...WESTMINSTER...TUSTIN...STANTON...SEAL
  BEACH...SANTA ANA...HUNTINGTON BEACH...FULLERTON...COSTA MESA...
  ANAHEIM...

* UNTIL 800 AM PDT

* AT 730 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COSTA MESA...AND MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARDEN GROVE...WESTMINSTER AND 7 MILES SOUTHWEST OF ANAHEIM BY 750
  AM PDT...
  STANTON AND SEAL BEACH BY 755 AM PDT...
  CYPRESS...LA PALMA...BUENA PARK AND LOS ALAMITOS BY 800 AM PDT...

&&

LAT...LON 3382 11807 3384 11807 3388 11803 3388 11801
      3391 11799 3394 11793 3369 11775 3360 11792
      3360 11793 3363 11797 3378 11811
TIME...MOT...LOC 1436Z 142DEG 19KT 3372 11792

$$

PALMER
2 follow-up statements
904 
WWUS56 KSGX 101449
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
749 AM PDT SAT SEP 10 2011

CAC059-101500-
/O.CON.KSGX.SV.W.0015.000000T0000Z-110910T1500Z/
ORANGE CA-
749 AM PDT SAT SEP 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM PDT
FOR NORTHWESTERN ORANGE COUNTY...

AT 743 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GARDEN GROVE...OR NEAR WESTMINSTER...MOVING NORTHWEST AT
20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STANTON AND SEAL BEACH BY 755 AM PDT...
  CYPRESS...LA PALMA...BUENA PARK AND LOS ALAMITOS BY 800 AM PDT...

LAT...LON 3382 11807 3384 11807 3388 11803 3388 11801
      3391 11799 3394 11793 3369 11775 3360 11792
      3360 11793 3363 11797 3378 11811
TIME...MOT...LOC 1449Z 142DEG 19KT 3377 11797

$$

PALMER
312 
WWUS56 KSGX 101502
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
802 AM PDT SAT SEP 10 2011

CAC059-101510-
/O.EXP.KSGX.SV.W.0015.000000T0000Z-110910T1500Z/
ORANGE CA-
802 AM PDT SAT SEP 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGE COUNTY HAS
EXPIRED...

THE THUNDERSTORM NEAR LOS ALAMITOS IS STARTING TO WEAKEN.  
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS EXPIRED.  THIS STORM 
WILL CONTINUE TO MOVE NORTHWEST AT 20 MPH...MOVING FROM ORANGE 
COUNTY INTO LOS ANGELES COUNTY.

LAT...LON 3382 11807 3384 11807 3388 11803 3388 11801
      3391 11799 3394 11793 3369 11775 3360 11792
      3360 11793 3363 11797 3378 11811
TIME...MOT...LOC 1449Z 142DEG 19KT 3377 11797

$$

PALMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:15 AM PDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 10, 4:15 AM PDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PDT SAT SEP 10 2011

.SYNOPSIS...
LOW PRESSURE CENTERED NEAR POINT CONCEPTION WILL CONTINUE COOLER
WEATHER AND A DEEPER MARINE LAYER INTO EARLY NEXT WEEK. MID LEVEL
MOISTURE AND INSTABILITY WILL BRING SCATTERED THUNDERSTORMS THROUGH
THIS EVENING WITH FREQUENT LIGHTNING STRIKES AND THE POTENTIAL FOR
STRONG GUSTY WINDS AND HAIL. CHANCES FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS AND DESERTS WILL
CONTINUE INTO AT LEAST EARLY NEXT WEEK. SOME DRYING IS POSSIBLE
TOWARD THE END OF NEXT WEEK AS THE TROUGH OF LOW PRESSURE MOVES TO
THE EAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH MONDAY)...
UPPER LEVEL LOW PRESSURE CENTERED NEAR POINT CONCEPTION WILL BRING
COOLER WEATHER AND A DEEPER MARINE LAYER THROUGH MONDAY. MUCAPES AND
MIDLEVEL INSTABILITY SHOWN BY THE NAM ARE QUITE IMPRESSIVE FOR
TODAY. CONCUR WITH THE DISCUSSION FROM SPC ABOUT THE POTENTIAL FOR
DAMAGING MICROBURSTS AND MARGINALLY SEVERE HAIL FOR THIS AFTERNOON
AND EARLY EVENING. NAM BUFR SOUNDINGS ALSO SHOW PW'S INCREASING TO
AROUND 1.7 INCH THIS AFTERNOON. COMBINED WITH THE STEERING LEVELS
WINDS...THIS IS MARGINAL FOR FLASH FLOODING...BUT CANNOT RULE OUT
LOCALLY HEAVY RAINFALL FOR SOME LOCATIONS. AFTER THIS EVENING...THE
FOCUS FOR CONVECTION SHIFTS BACK TO THE NORTHERN MOUNTAIN AND DESERT
AREAS AND MAINLY FOR THE AFTERNOONS AND EARLY EVENINGS.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
UPPER LEVEL LOW PRESSURE WILL REMAIN IN THE VICINITY OF SOUTHERN
CALIFORNIA WITH SOME DIFFERENCES IN MODEL PLACEMENT. THIS SHOULD
KEEP TEMPERATURES BELOW AVERAGE WITH SOME DISRUPTION TO THE NIGHT
AND MORNING COASTAL STRATUS FIELD POSSIBLE AT TIMES. DEPENDING UPON
THE PLACEMENT OF THE UPPER CENTER...THERE COULD BE ENOUGH RESIDUAL
MOISTURE TO SUPPORT A CONTINUING CHANCE OF MAINLY AFTERNOON AND
EARLY EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS AND DESERTS
THROUGH AT LEAST MID WEEK. SOME DRYING IS POSSIBLE TOWARDS THE END
OF THE WEEK AS THE TROUGH AXIS SHIFTS TOWARD THE EAST.

&&

.AVIATION...
101000Z...COASTAL AREAS/INLAND VALLEYS...MARINE LAYER STRATUS WITH
BASES OF FL016-019 AND TOPS OF FL025 HAS SPREAD 30-40 MI INLAND
AFFECTING ALL COASTAL TERMINALS AND KONT. MARINE STRATUS IS EXPECTED
TO SCATTER OUT BY 16-18Z...BUT WILL REMAIN ALONG THE BEACHES. MARINE
LAYER STRATUS WILL RETURN TO THE COASTAL AIRPORTS AFTER 11/02Z.
STRATUS IS EXPECTED TO SPREAD 30-40 MI INLAND IN SAN DIEGO COUNTY
AND COVER ALL OF THE INLAND EMPIRE BY 11/09Z. MARINE LAYER STRATUS
THIS EVENING WILL HAVE SLIGHTLY HIGHER BASES AND TOPS THAN THIS
MORNING. SLIGHT CHANCE OF THUNDERSTORMS DURING TODAY WITH BASES OF
FL090 AND TOPS TO FL450. GUSTY WINDS AND SMALL HAIL MAY ACCOMPANY
THESE THUNDERSTORMS.

MTNS/DESERTS...THUNDERSTORMS HAVE FORMED NEAR THE SOUTHERN PART OF
THE COACHELLA VALLEY AND HAVE AFFECTED KTRM WITH OUTFLOW WINDS FROM
THE SSE AND BASES AT FL090. THUNDERSTORM OUTFLOW WINDS MAY IMPACT
KPSP THIS MORNING. THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY
WITH BASES OF FL090 AND TOPS TO FL450. GUSTY WINDS AND SMALL HAIL
MAY ACCOMPANY THESE THUNDERSTORMS ALONG WITH BLOWING DUST REDUCING
VIS TO 2 SM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...MOKER

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 10, 7:34 AM PDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
734 AM PDT SAT SEP 10 2011

CAZ042-043-048-050-055>058-060>062-110100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
734 AM PDT SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL LOW OVER THE REGION WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO SOUTHERN CALIFORNIA THROUGH THIS EVENING. SOME
MAY HAVE STRONG GUSTY WINDS AND HAIL. THE FLASH FLOOD POTENTIAL
INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

A SLIGHT CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...MAY CONTINUE
INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PALMER

In the hours before

Special weather statement, Sep 10, 3:40 AM PDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PDT SAT SEP 10 2011

CAZ055-060-101130-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
340 AM PDT SAT SEP 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN BERNARDINO COUNTY
UNTIL 430 AM PDT...

AT 330 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 9 MILES NORTH OF MORONGO VALLEY MOVING NORTH
AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...JOHNSON VALLEY.

LAT...LON 3446 11641 3436 11641 3432 11647 3426 11644
      3418 11644 3416 11646 3410 11660 3439 11676
      3443 11661
TIME...MOT...LOC 1037Z 152DEG 7KT 3420 11658
Special weather statement, Sep 10, 7:07 AM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
707 AM PDT SAT SEP 10 2011

CAZ042-043-101500-
SAN DIEGO COUNTY COASTAL AREAS-
ORANGE COUNTY COASTAL AREAS-
707 AM PDT SAT SEP 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE AND EXTREME
NORTHWESTERN SAN DIEGO COUNTIES UNTIL 800 AM PDT...

AT 701 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAN JUAN CAPISTRANO...OR NEAR SAN
CLEMENTE...MOVING NORTHWEST AT 15 MPH.  THERE IS A SECOND
THUNDERSTORM AS WELL NEAR LAGUNA BEACH...ALSO MOVING NORTHWEST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THIS STORM INCLUDE...LAGUNA BEACH...COSTA MESA...
IRVINE...SANTA ANA...LAGUNA NIGUEL...ALISO VIEJO...FOUNTAIN VALLEY
AND LAGUNA HILLS.

LAT...LON 3379 11791 3348 11754 3341 11762 3345 11768
      3345 11770 3345 11772 3353 11779 3354 11781
      3358 11787 3360 11793 3366 11802
TIME...MOT...LOC 1406Z 129DEG 12KT 3347 11770

PALMER

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:40 AM PDTSpecial Weather StatementSGX50 min
Sep 10, 7:07 AM PDTSpecial Weather StatementSGXOrange53 min
Sep 10, 9:30 AM PDTSpecial Weather StatementSGXOrange45 min
Sep 10, 1:31 PM PDTAreal Flood AdvisorySGXSan Bernardino59 min
Sep 10, 2:48 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 10, 4:34 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 10, 4:51 PM PDTSpecial Weather StatementSGX54 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.